Jump to content
CrazyBoards.org

Depakote—how long before it helps?


Recommended Posts

I've been taking 500 mg twice a day for 8 days or so. My pdoc seems to think that it's already helping, because my last meltdown was  a lot milder than the previous one. How long did it take to work for you, and what kind of dose were you on? Did it really level you out, or did it just make your episodes less severe? All comments are appreciated. 

Link to comment
Share on other sites

Depakote worked rapidly for me. I was being bombarded with thoughts and it calmed everything down. Later, I started hallucinating. They tested my levels and they were too low. When they upped them the hallucinations stopped. I don't take it now, but I have been toying with the idea of going back on it.

It isn't the number of grams you take that matter, it is if your blood levels are in the therapeutic range. 

Link to comment
Share on other sites

6 hours ago, jt07 said:

Confused is right. It depends on when you get a therapeutic level in your blood. After reaching the therapeutic level it works fast ... like within a week.

So more or less like lithium. My pdoc is pushing me to get the genetic testing done. I just don't know if it's affordable with my insurance fiasco. Do you know what a typical therapeutic level of depakote is?

BTW, I'm sorry for my outburst the other day. Things have been really rough lately, but I shouldn't have taken it out on you. I can sometimes be a real jackass when my brain is trying to kill me and my drinking gets out of control. I can sometimes lash out in weird and unpredictable ways. One of my best friends cut off all contact with me for 3-1/2 months, because I apparently insulted him. Worse still, I have no memory of it. Fences have finally been mended, but I can't guarantee it won't ever happen again. I try. I really do. But I always seem to fail. I hope you can forgive me.

Link to comment
Share on other sites

12 hours ago, Flash said:

Do you know what a typical therapeutic level of depakote is?

I'm sorry, I really don't know. I think you should ask your pdoc though.

12 hours ago, Flash said:

BTW, I'm sorry for my outburst the other day. Things have been really rough lately, but I shouldn't have taken it out on you. I can sometimes be a real jackass when my brain is trying to kill me and my drinking gets out of control. I can sometimes lash out in weird and unpredictable ways. One of my best friends cut off all contact with me for 3-1/2 months, because I apparently insulted him. Worse still, I have no memory of it. Fences have finally been mended, but I can't guarantee it won't ever happen again. I try. I really do. But I always seem to fail. I hope you can forgive me.

It's ok. All is forgiven. Water under the bridge.

Link to comment
Share on other sites

For Mania: "The dose should be increased as rapidly as possible to achieve the lowest therapeutic dose which produces the desired clinical effect or the desired range of plasma concentrations. In placebo-controlled clinical trials of acute mania, patients were dosed to a clinical response with a trough plasma concentration between 50 and 125 mcg/mL. "

https://www.drugs.com/pro/depakote.html

 

Link to comment
Share on other sites

20 hours ago, Flash said:

I've been taking 500 mg twice a day for 8 days or so. My pdoc seems to think that it's already helping, because my last meltdown was  a lot milder than the previous one. How long did it take to work for you, and what kind of dose were you on? Did it really level you out, or did it just make your episodes less severe? All comments are appreciated. 

Flash I realize I didn't really answer your question. That sounds about the dosage I was on, it is hard to remember, but I did have blood tests for the level and liver function routinely.

I never had the genetic test. I am curious, but the meds i am on now seem to be working so I don't think I need it.

Link to comment
Share on other sites

7 minutes ago, confused said:

For Mania: "The dose should be increased as rapidly as possible to achieve the lowest therapeutic dose which produces the desired clinical effect or the desired range of plasma concentrations. In placebo-controlled clinical trials of acute mania, patients were dosed to a clinical response with a trough plasma concentration between 50 and 125 mcg/mL. "

https://www.drugs.com/pro/depakote.html

 

I think the issue right now is the rapid cycling. I don't even know how many cycles I've been through in the past half year. And supposedly the depakote can help with my drinking problem too, which I don't really understand, because it can fry my liver. I'm just hanging on by a thread now. If I can afford it, I will do the genetic testing. I just worry it won't be enough. I'm kind of at the end of my tether here. I'm just so burned out. If I could sleep, it would make a world of difference. But it's just not forthcoming. And when I can sleep, my cats won't let me. I need 3 hours of sleep to stave off the crazy, and I'm just not getting it. Hopefully something will change soon. 

Link to comment
Share on other sites

4 minutes ago, confused said:

depakote and zyprexa are usuallysedating.

Sleep is so important. Does your pdoc know you can't sleep well?

Yeah, that's my oldest symptom, which has plagued me since I was a small child.

Link to comment
Share on other sites

I've been on it for about two months or so now, and I can't say it's started working entirely. Granted, there was a two week stretch when I went off meds. However, since getting on depakote the following has happened:

  • I stayed pretty manic for like a month, though it was kind of a steady downward grade at least
  • I was day-by-day rapid cycling for about a week before more or less stabilizing for like five days, followed by rapid cycling for another five days
  • After that, I crashed into a depressive episode that I've been in for about three weeks now

I was actually back on my meds for most of this as well. And it's also of note that this leveling out and crashing is pretty normal for my yearly pattern, of which I have a pretty decent idea. I'm glad it's making things a little easier for you though!

Also note that it was aggravating some psychotic symptoms for a bit.

Edited by jacques
Link to comment
Share on other sites

Hen I had to discontinue lithium due to kidney damage last October, I started valproate. I was not acutely manic so my my pdoc started on 400mg, increasing it to 600mg after a few days.

Then I did become manic and my pdoc bumped my dose up to 1000mg and I was not responding to that dosage so it was increased again.

At 1600mg, when my level was 75 mcg/ml my mood started to stabilize. It took about 6weeks before I felt the full effect.

My pdoc places more emphasis on clinical response rather than the level.

Link to comment
Share on other sites

I am on 1000 mg, and need to have a blood test, which is really scaring me. When I'm symptomatic, I drink like a fish. There's no way to tell which substance is the problem. Admittedly, lithium worked better for me, but it made me gain a lot of weight. The depakote hasn't led to any weight gain so far. There is a high probability that my blood test will not come with a favorable outcome, so I suppose it doesn't matter.

Link to comment
Share on other sites

On 2/13/2017 at 4:21 PM, Flash said:

I am on 1000 mg, and need to have a blood test, which is really scaring me. When I'm symptomatic, I drink like a fish. There's no way to tell which substance is the problem. Admittedly, lithium worked better for me, but it made me gain a lot of weight. The depakote hasn't led to any weight gain so far. There is a high probability that my blood test will not come with a favorable outcome, so I suppose it doesn't matter.

I can't speak on the problems with drinking and how that will affect your outcome, but I wish you the best with your blood test! 

Link to comment
Share on other sites

I've been on 1000mg of Depakote for 17yrs now and Lithium for 24yrs for Bipolar. The Lithium seemed to work almost instantly. When I was put on Depakote it took maybe 2wks to kick in. I do remember I had lots of swelling and gained 40lbs within 2 months,but once I got use to it,all that subsided. My mom has also been on it for almost 20yrs. and she has done really well.

Link to comment
Share on other sites

I tried to go get my blood test, but the place moved all the way across the district. Arrrgh! It's a 30 minute walk now, which is not terrible, but my brain is currently scrambled with all the things going on. Somehow I'll have to do it tomorrow or Friday. I guess I'll call a cab. I could do über or Lyft, but I feel bad for the cab drivers. Plus I'm not registered. And the last thing I need is another frickin' password. I'd normally drive, but my battery has been dead for 45 days or so. When you hardly drive at all, you car battery dies quickly. I only put 250-500 miles on my car each year. It's probably not worth having, truth be told. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...